Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > General Health/Medical Issues
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 03-03-2013, 06:02 PM   #1
Senior LCF Member
 
cathyct's Avatar
 
Join Date: Oct 2000
Location: Connecticut
Posts: 359
Gallery: cathyct
Stats: 214/214/150
WOE: Atkins
Start Date: Fourth Time July 2011
LEXAPRO - does it make you gain weight?

I did Atkins 10 years ago with great success, at age 45, this time around much heavier, eating the same but taking lexapro, which I think really added to my gaining so much weight. Has anyone else encountered this? All advice welcomed!!! Cath
cathyct is offline   Reply With Quote

Sponsored Links
Old 03-03-2013, 06:27 PM   #2
Senior LCF Member
 
Hayek's Avatar
 
Join Date: Mar 2013
Location: Michigan
Posts: 208
Gallery: Hayek
Stats: 220/155/175
WOE: Ketogenic
Start Date: 2/26/13 (Atkins-ish); 5/6/13 (Keto)
I lost weight when I was on Lexapro for about 8 months, but I really regret taking it because it actually made my moods worse in the long-run, and even an extremely slow process of coming off of it was unbearable. However, I have friends who take it with none of the issues I experienced (and none of them have put on much weight [at least that I can tell--so it's not visible if they have lol]).
Hayek is offline   Reply With Quote
Old 03-03-2013, 06:33 PM   #3
Senior LCF Member
 
cathyct's Avatar
 
Join Date: Oct 2000
Location: Connecticut
Posts: 359
Gallery: cathyct
Stats: 214/214/150
WOE: Atkins
Start Date: Fourth Time July 2011
Thanks, Hayek

Quote:
Originally Posted by Hayek View Post
I lost weight when I was on Lexapro for about 8 months, but I really regret taking it because it actually made my moods worse in the long-run, and even an extremely slow process of coming off of it was unbearable. However, I have friends who take it with none of the issues I experienced (and none of them have put on much weight [at least that I can tell--so it's not visible if they have lol]).
WOW! I have always gained on it and was told it wasn't addictive and I could kick it anytime by my psyche nurse. NOW I'm really concerned cuz I've been on it for about three years now. How did you quit, like 20 t0 15 to 10 to 5 or something for a week at a time?

Thanks so much for writing. I have gotten so heavy it is contributing to a lot more than mere depression! I mean, depression sucks, but so does high BP, close being diabetic, and the weight, and all the rest!
cathyct is offline   Reply With Quote
Old 03-03-2013, 06:45 PM   #4
Senior LCF Member
 
Hayek's Avatar
 
Join Date: Mar 2013
Location: Michigan
Posts: 208
Gallery: Hayek
Stats: 220/155/175
WOE: Ketogenic
Start Date: 2/26/13 (Atkins-ish); 5/6/13 (Keto)
It's been a long time since I quit so honestly my memory won't be great with it. I was on it for roughly 8 months and took an entire month to get off it..

I was on a daily 10mg dose. So I recall stepping down to 5 per day for about 2 weeks (which was absolute hell) and then when I tried to just stop after that, it got worse after 2 days, so I started doing 5 every other day for about 1.5 weeks, then stopped and about two days later everything was fine. I've known a few people who have taken lexapro and had similar experiences stepping off of it (severe emotional disturbances basically), along with another friend who took another SSRI (after my lexapro experience and I advised him I wouldn't do it, but to be sure to monitor his emotions) and had similar experiences while on it and trying to get off it as I did.

But on the same token, I've known friends who come off them just fine with no problem. Some I know take them just for SAD so they're slowly going on them and coming off them every year with no problem. So it's very individualistic.

Because of my experience, I'm definitely biased against and very cautious about taking SSRIs, particularly when I know others have bad experiences (and when I was going through my withdrawal--and even while I was on it to some degree--I googled it and found stories very similar to mine; granted, people with positive experiences are less likely to write about it). But like I said, I don't want to scare you as I've known other people who have come off them just fine and experienced the intended benefit while on them.
Hayek is offline   Reply With Quote
Old 03-03-2013, 07:16 PM   #5
Senior LCF Member
 
cathyct's Avatar
 
Join Date: Oct 2000
Location: Connecticut
Posts: 359
Gallery: cathyct
Stats: 214/214/150
WOE: Atkins
Start Date: Fourth Time July 2011
Great Information!

Quote:
Originally Posted by Hayek View Post
It's been a long time since I quit so honestly my memory won't be great with it. I was on it for roughly 8 months and took an entire month to get off it..

I was on a daily 10mg dose. So I recall stepping down to 5 per day for about 2 weeks (which was absolute hell) and then when I tried to just stop after that, it got worse after 2 days, so I started doing 5 every other day for about 1.5 weeks, then stopped and about two days later everything was fine. I've known a few people who have taken lexapro and had similar experiences stepping off of it (severe emotional disturbances basically), along with another friend who took another SSRI (after my lexapro experience and I advised him I wouldn't do it, but to be sure to monitor his emotions) and had similar experiences while on it and trying to get off it as I did.

But on the same token, I've known friends who come off them just fine with no problem. Some I know take them just for SAD so they're slowly going on them and coming off them every year with no problem. So it's very individualistic.

Because of my experience, I'm definitely biased against and very cautious about taking SSRIs, particularly when I know others have bad experiences (and when I was going through my withdrawal--and even while I was on it to some degree--I googled it and found stories very similar to mine; granted, people with positive experiences are less likely to write about it). But like I said, I don't want to scare you as I've known other people who have come off them just fine and experienced the intended benefit while on them.


WELL, HAVING BEEN ON SO LONG, I am pretty sure this will not be easy to get off. It is is, it will be a miracle. I go see my psyche nurse 3/18 and will discuss getting off of it. I have also taken xanax for 12 years, and no problems with that - would prefer to up the dosage on that and drop the lex but she won't go there. But I'm PRETTY sure that for me the weight I've gained wasn't so much losing the diet, as starting the med, cuz it happened about the same time. Thanks again!!! Cath
__________________
  • Cathy 5'8" 216/203/155 started 8/00, this time around 55 years old; large frame, big-boned; restarting 7/11
cathyct is offline   Reply With Quote
Old 03-22-2013, 05:26 PM   #6
Senior LCF Member
 
peretroika's Avatar
 
Join Date: Mar 2013
Location: Brooklyn, NY
Posts: 106
Gallery: peretroika
Stats: 5'2 140lbs
WOE: Atkins
It made me lose about 10 lbs! Otherwise didn't work for me, so they switched to Prozac, which didn't make me gain or lose.
peretroika is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 12:29 PM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.